Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 32, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 6, 2005, 8:27 PM CDT for Cheyenne County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2005, 8:27 PM CDT (01:27 UTC)
- Expired
- May 6, 2005, 9:04 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2770 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 070128
SVRGLD
KSC023-070215-
/O.NEW.KGLD.SV.W.0032.050507T0127Z-050507T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM CDT FRI MAY 6 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN NORTHWEST KANSAS
* UNTIL 915 PM CDT
* AT 825 PM CDT...A TRAINED WEATHER SPOTTER 2 MILES WEST OF WHEELER
REPORTED QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
WHEELER...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BIRD CITY AROUND 835 PM CDT...
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 3973 10191 3959 10176 3977 10141 3998 10142
3998 10188
$$
LOCKHART2 follow-up statements
000
WWUS53 KGLD 070143
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT FRI MAY 6 2005
KSC023-070215-
/O.CON.KGLD.SV.W.0032.000000T0000Z-050507T0215Z/
CHEYENNE KS-
842 PM CDT FRI MAY 6 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
CHEYENNE COUNTY...
AT 841 PM CDT...TRAINED WEATHER SPOTTERS THREE AND ONE HALF MILES
NORTH OF WHEELER REPORTED HALF DOLLAR SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES NORTHEAST OF WHEELER...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN CHEYENNE COUNTY AROUND 900 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3973 10191 3959 10176 3977 10141 3998 10142
3998 10188
$$
LOCKHART000
WWUS53 KGLD 070204
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT FRI MAY 6 2005
KSC023-070214-
/O.CAN.KGLD.SV.W.0032.000000T0000Z-050507T0215Z/
CHEYENNE KS-
904 PM CDT FRI MAY 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.
LAT...LON 3973 10191 3959 10176 3977 10141 3998 10142
3998 10188
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, May 6, 3:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT FRI MAY 6 2005 .DISCUSSION...THE FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES AND WINDY CONDITIONS TONIGHT AND SATURDAY AS A SERIES OF SHORTWAVES EJECT NORTHEAST AROUND SOUTHWEST MID/UPPER TROUGH. BUOYANCY HAS INCREASED TODAY AS ADVERTISED OVER THE PAST FEW DAYS WITH ONE SHORT WAVE MOVING OVER THE AREA AT THIS TIME WITH ADDITIONAL ENERGY MOVING INTO NEW MEXICO/SOUTHWEST COLORADO THIS AFTERNOON. EXPECT DEEP MOIST CONVECTION OUT WEST/SOUTHWEST WITH A GRADUAL PROGRESSION EAST/NORTHEASTWARD TOWARD THE TRI-STATE AREA THIS EVENING. 0-6 KM MEAN WIND WOULD FAVOR THE NORTHWEST ZONES FOR HIGHEST POPS TAPERING TO ONLY SLIGHT CHANCE IN THE SOUTHEAST. WILL ADJUST POPS BASED ON THUNDERSTORM DEVELOPMENT PRIOR TO ISSUANCE. PLAN TO LEAN TOWARDS THE WARMER MET GUIDANCE FOR LOWS WITH EXPECTED CLOUDS/WIND/MIXING LOW LEVEL MOISTURE ADVECTION. THE ACTIVITY MAY DEVELOP INTO AN MCS OVERNIGHT ACROSS SOUTHWEST NEBRASKA WHICH MAY IMPACT OUR NORTHERN ZONES. SATURDAY/SATURDAY NIGHT...LITTLE CHANGES EXPECTED FROM PREVIOUS THINKING AS DRY LINE SETS UP ACROSS THE EASTERN ZONES WITH THE AIRMASS BECOMING MODERATELY UNSTABLE ALONG/EAST OF THE DRY LINE BY AFTERNOON. KEPT A SLIGHT CHANCE/CHANCE MENTION ACROSS THE FAR EASTERN ZONES AS CLOSED 500 MB LOW EMERGES NORTH OF THE AREA OVER EASTERN WYOMING/NORTHWEST NEBRASKA LATE IN THE DAY AND SOME SHORT WAVE ENERGY ROTATES AROUND THE 500 MB CIRCULATION. ENDED POPS EARLY SATURDAY EVENING AS MID LEVEL DRYING SHOULD INHIBIT DEEP MOIST CONVECTION ACROSS THE TRI-STATE AREA. SUNDAY/SUNDAY NIGHT...KEPT A SLIGHT CHANCE OF SHOWERS ACROSS MUCH OF THE AREA SUNDAY AFTERNOON AS A WEAK BOUNDARY PUSHES INTO THE NORTHWEST ZONES AND SOME MID/UPPER LEVEL MOISTURE GETS WRAPPED AROUND THE MAIN CIRCULATION ACROSS NORTHERN NEBRASKA. THE FORECAST COLUMN REMAINS RATHER DRY WITH LOW CONFIDENCE IN ANY MEASURABLE PRECIPITATION. MID LEVEL RIDGING WILL DEVELOP OVER THE ROCKIES AHEAD OF THE NEXT SYSTEM ON MONDAY WITH A DRY DAY/TEMPERATURES NEAR NORMAL WITH HIGHS IN THE LOWER 70S. EXPECT LEE TROUGH TO DEVELOP LATE IN THE PERIOD AS SOUTHWEST FLOW STRENGTHENS AHEAD OF THE NEXT SYSTEM. DAYS 4 THROUGH 7...ANOTHER TROUGH WILL MOVE INTO THE GREAT BASIN AREA ON TUESDAY AND CONTINUE EASTWARD THROUGH FRIDAY. SURFACE CYCLOGENESIS AROUND THE KANSAS./COLORADO BORDER WITH DIURNAL CHANCES FOR THUNDERSTORMS THROUGH MUCH OF THE EXTENDED PERIODS. BLANKETED THE AREA WITH A SLIGHT CHANCE MENTION WED-FRI FOR NOW AND DEAL WITH TIMING ISSUES LATER. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && MCGUIRE
Hazardous weather outlook, May 6, 11:30 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT FRI MAY 6 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1030 AM MDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS AFTERNOON...AND THEN MOVE NORTHEAST INTO PORTIONS OF THE TRI STATE AREA LATE THIS AFTERNOON AND EARLY EVENING. SUFFICIENT WIND SHEAR AND INSTABILITY WILL BE IN PLACE FOR A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE RISK FOR SEVERE STORMS WILL GENERALLY BE NORTH AND WEST OF A LINE FROM MCCOOK NEBRASKA TO CHEYENNE WELLS COLORADO BETWEEN 4 PM MDT (5 PM CDT) AND MIDNIGHT MDT (1 AM CDT). .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE EASTERN PORTION OF THE AREA ON SATURDAY. A DRY LINE AND AN UPPER LEVEL DISTURBANCE WILL CAUSE WIDELY SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS ALONG AND EAST OF A LINE FROM MCCOOK TO HOXIE TO GOVE. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AFTER SATURDAY... THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. BULLER/JDK
In the hours before
Local storm report, May 6, 6:44 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 2 SW BURLINGTON 39.28N 102.30W
05/06/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
MWMLocal storm report, May 6, 7:02 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL BETHUNE 39.30N 102.42W
05/06/2005 1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
MWMLocal storm report, May 6, 7:05 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL BURLINGTON 39.31N 102.27W
05/06/2005 1.25 INCH KIT CARSON CO TRAINED SPOTTER
POSSIBLE FUNNEL 1 WEST BURLINGTON
&&
JEPLocal storm report, May 6, 7:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 19 NNE BURLINGTON 39.56N 102.14W
05/06/2005 0.88 INCH KIT CARSON CO TRAINED SPOTTER
&&
MWMLocal storm report, May 6, 8:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 9 SW ST. FRANCIS 39.68N 101.92W
05/06/2005 0.75 INCH CHEYENNE KS PUBLIC
&&
MWMLocal storm report, May 6, 8:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 2 W WHEELER 39.76N 101.75W
05/06/2005 1.25 INCH CHEYENNE KS TRAINED SPOTTER
&&
JEPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.